Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 12, NWS Amarillo, TX

June 11, 2005Potter County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 11, 2005, 5:05 PM CDT for Potter County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 5:05 PM CDT (22:05 UTC)
Expired
Jun 11, 2005, 6:00 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Potter County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:39 PM CDTHAIL 1.758 Nw Amarillo, TXCLIFFSIDE
Jun 11, 5:42 PM CDTHAIL 0.758 Nw Amarillo, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 112206
TORAMA
TXC375-112300-
/O.NEW.KAMA.TO.W.0012.050611T2205Z-050611T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL POTTER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 600 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO JUST NORTH OF BUSHLAND
  OR ABOUT 12 MILES WEST OF AMARILLO...MOVING NORTHEAST AT 15 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF TEXAS. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR
THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF TEXAS.

LAT...LON 3522 10214 3522 10192 3547 10185 3546 10211

$$
2 follow-up statements
000 
WWUS54 KAMA 112236
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT SAT JUN 11 2005

TXC375-112300-
/O.CON.KAMA.TO.W.0012.000000T0000Z-050611T2300Z/
POTTER TX-
533 PM CDT SAT JUN 11 2005

...A TORNADO WARNING CONTINUES UNTIL 600 PM CDT FOR SOUTHERN POTTER
COUNTY...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO
WAS LOCATED OVER SOUTH CENTRAL POTTER COUNTY...OR ABOUT 10 MILES
NORTHWEST OF AMARILLO...MOVING NORTHEAST AT 15 MPH.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO IS DEVELOPING NEAR 
NORTHWEST AMARILLO NEAR BISHOP HILL AND THE WOODLANDS.

AT 530 PM CDT...QUARTER SIZE HAIL WAS REPORTED AT GEM LAKE ROAD AND 
THE NORTH LOOP 335 IN AMARILLO BY AMATUER RADIO OPERATORS. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF TEXAS. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR
THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF TEXAS.

LAT...LON 3520 10207 3522 10186 3540 10173 3540 10199

$$

SLATTERY
000 
WWUS54 KAMA 112247
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT SAT JUN 11 2005

TXC375-112300-
/O.CON.KAMA.TO.W.0012.000000T0000Z-050611T2300Z/
POTTER TX-
544 PM CDT SAT JUN 11 2005

...A TORNADO WARNING CONTINUES UNTIL 600 PM CDT FOR SOUTH CENTRAL
POTTER COUNTY...

AT 542 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED 10 MILES NORTH OF AMARILLO...MOVING
NORTHEAST AT 15 MPH.

AT 542 PM CDT...TENNIS BALL SIZE HAIL WAS REPORTED BY THE PUBLIC 5 
MILES NORTHWEST OF AMARILLO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING 
FOR THE WESTERN PANHANDLE OF OKLAHOMA AND THE WESTERN PANHANDLE OF 
TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT 
SATURDAY EVENING FOR THE EASTERN PANHANDLE OF OKLAHOMA AND THE 
EASTERN PANHANDLE OF TEXAS.

LAT...LON 3520 10207 3520 10177 3539 10170 3539 10195

$$

SLATTERY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:15 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 11, 2:15 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SAT JUN 11 2005

.DISCUSSION...
WEAK SURFACE LOW OVER EAST CENTRAL NM THIS AFTERNOON WITH ONE
BOUNDARY EXTENDING FROM AROUND KGAG TO JUST WEST OF KAMA AND THEN TO
NEAR PORTALES NM.  DRYLINE EXTENDS FROM EASTERN NM NEAR PORTALES
SOUTHWARD.  CU FIELD DEVELOPING THIS AFTERNOON FROM AROUND KRTN SOUTH
TO NEAR KSRR OR SANTA ROSA NM.  LOW CLOUDS HUNG IN LONGER TODAY THAN
YESTERDAY ACROSS MUCH OF THE FORECAST AREA...BUT ARE BEGINNING TO SEE
CLEARING TAKING PLACE FROM SOUTHWEST TO NORTHEAST ACROSS THE TX
PANHANDLE THIS AFTERNOON.  FEEL ANY ORGANIZED CONVECTION WILL LIKELY
ADVECT INTO THE PANHANDLES RATHER THAN DEVELOP OVER THE FORECAST
AREA...BUT COULD SEE ISOLATED STORMS POSSIBLY DEVELOPING BETWEEN KAMA
AND KLBB AND ALSO BETWEEEN KAMA AND KGAG LATE THIS AFTERNOON.  BEST
CHANCES THOUGH LATER THIS EVENING AND OVERNIGHT AS SHORTWAVE ENERGY
EJECTS EASTWARD OUT OF THE SOUTHWESTERN STATES AND LOW LEVEL
NOCTURNAL SOUTHERLY JET SETS UP ONCE AGAIN OVER THE FORECAST AREA.
DEPENDING ON TIMING OF SHORTWAVE TROUGH SUNDAY...SHOULD SEE SOME
OVERNIGHT CONVECTION LINGERING INTO EARLY SUNDAY.  THUS...INTRODUCED
POPS IN THE SUNDAY MORNING GRIDS INSTEAD OF THE ZERO POPS PREVIOUSLY.
AS THE UPPER TROUGH MAKES ITS WAY INTO EASTERN NM AND THE WESTERN
PANHANDLES BY LATE SUNDAY...MAY SEE CONVECTION BREAK OUT ACROSS THE
EASTERN SECTIONS OF THE FORECAST AREA AS THIS SYSTEM KICKS THE
DRYLINE EASTWARD INTO WESTERN OK.  KEPT SLIGHT CHANCE TO CHANCE POPS
FOR SUNDAY NIGHT...ALTHOUGH BUMPED THEM UP SLIGHTLY.  LEFT TEMPS AND
DEW POINT GRIDS ALONE EXCEPT FOR SOME MINOR TWEAKING.  ANY MINOR
CHANGES TO GRIDS WERE IN THE DAYS 1 TO 3 PERIOD AND LEFT LATER
PERIODS ALONE.  DRIER AND WARMER CONDITIONS NEXT WEEK WITH POSSIBLY
NORTHWEST FLOW PATTERN RETURNING AROUND WEDNESDAY OR THURSDAY.  THIS
MAY CAUSE CONVECTION TO TRACK SOUTHEAST OUT OF CO AND NM...BUT
CONFIDENCE IS LOW THIS EARLY.  WILL LEAVE POP GRIDS ALONE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  86  60  84 /  40  30  30   0
BEAVER OK                  64  81  63  85 /  40  40  40   0
BOISE CITY OK              57  80  57  83 /  40  20  20   0
BORGER TX                  66  85  64  86 /  40  30  30   0
BOYS RANCH TX              61  86  59  86 /  40  20  20   0
CANYON TX                  61  87  59  85 /  40  30  30   0
CLARENDON TX               65  88  64  87 /  40  30  30   0
DALHART TX                 59  83  58  84 /  40  20  20   0
GUYMON OK                  62  81  60  85 /  40  30  30   0
HEREFORD TX                61  87  59  87 /  40  20  20   0
LIPSCOMB TX                65  83  63  86 /  40  40  40   0
PAMPA TX                   65  85  64  85 /  40  30  30   0
SHAMROCK TX                66  88  67  88 /  40  40  40   0
WELLINGTON TX              66  90  67  89 /  40  40  40   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/11
Hazardous weather outlook, Jun 11, 3:02 PM CDT, 2 hours 3 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CDT SAT JUN 11 2005

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
302 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH NUMBER 460 IN EFFECT UNTIL 900 PM CDT FOR THE
WESTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
...THIS EVENING...AND TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...
DAMAGING WINDS AND A FEW TORNADOS. LOCALLY HEAVY RAINS WILL ALSO
POSE A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
EASTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS
AND BE READY FOR ACTIVATION THIS AFTERNOON THROUGH TONIGHT...AND
AGAIN SUNDAY.

SLATTERY

In the hours before

Special weather statement, Jun 11, 4:36 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT SAT JUN 11 2005

TXZ012-112230-
POTTER-RANDALL-
436 PM CDT SAT JUN 11 2005

...TORNADO WATCH IN EFFECT FOR THE WESTERN AND CENTRAL PANHANDLES
UNTIL 900 PM CDT...

A STRONG THUNDERSTORM JUST WEST OF BUSHLAND AT 430 PM CDT WILL MOVE
NORTHEAST AT 25 MPH.  THE STORM SHOULD REMAIN TO THE NORTHWEST OF
THE AMARILLO CITY LIMITS AND AFFECT MAINLY RURAL AREAS OF WESTERN
POTTER COUNTY THROUGH 530 PM CDT.  THE STORM HOWEVER...COULD
EVENTUALLY MOVE OVER BOYS RANCH ROAD NEAR VALLEY DE ORO. DIME SIZE
HAIL...45 MPH WIND GUSTS AND VERY HEAVY RAIN IS EXPECTED WITH THIS
STORM.

SP
Local storm report, Jun 11, 4:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 N BUSHLAND            35.22N 102.06W
06/11/2005  1.00 INCH        POTTER             TX   FIRE DEPT/RESCUE

&&

RTW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:24 PM CDTSevere Thunderstorm WarningAMAHartley66 min
Jun 10, 9:47 PM CDTSevere Thunderstorm WarningAMAOldham58 min
Jun 11, 4:54 PM CDTSevere Thunderstorm WarningAMAPotter, Randall66 min
Jun 11, 5:23 PM CDTTornado WarningAMARandall67 min
Jun 11, 5:53 PM CDTTornado WarningAMAPotter67 min
Jun 11, 6:00 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham60 min
Jun 11, 6:25 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall65 min
Jun 11, 6:32 PM CDTTornado WarningAMADeaf Smith58 min
Jun 11, 6:53 PM CDTTornado WarningAMAPotter67 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.